Case Report

Sweet Syndrome Induced by Oral Acetaminophen-Codeine Following Repair of a Facial Fracture

Author and Disclosure Information

Sweet syndrome (SS), also known as acute febrile neutrophilic dermatosis, is an uncommon condition that is clinically characterized by painful, well-demarcated, indurated, erythematous plaques or nodules that typically favor the head, neck, and arms, and are accompanied by fever. The disease is divided into several categories based on the underlying etiology, with the drug-induced variant comprising a rising number of the total cases and being reported in association with an increasing number of medications. We report a rare case of SS induced by an oral acetaminophen-codeine suspension and tablets. The importance of this case lies in the ability to educate both physicians and pharmacists alike regarding a newly recognized cutaneous adverse effect of acetaminophen-codeine so that the medication may be discontinued or substituted upon recognition of this adverse reaction to decrease patient morbidity.

Practice Points

  • The rate of medication-induced Sweet syndrome is on the rise.
  • Oral acetaminophen-codeine may induce Sweet syndrome.


 

References

In 1964, Sweet1 described 8 women with acute onset of fever and erythematous plaques associated with a nonspecific infection of the respiratory or gastrointestinal tract. The lesions were histologically characterized by a neutrophilic infiltrate, and the author named the constellation of findings acute febrile neutrophilic dermatosis.1 In 1968, Whittle et al2 reported on similar cases and coined the term Sweet syndrome (SS).

Although the etiology and pathogenesis of SS remain unknown, several theories have been proposed. Because SS often is preceded by a respiratory or gastrointestinal tract infection, it has been postulated that it may represent a hypersensitivity reaction or may be related to local or systemic dysregulation of cytokine secretion.3,4 In addition to respiratory or gastrointestinal tract infections, SS has been reported in association with malignancies, autoimmune diseases, drugs, vaccines, pregnancy, inflammatory bowel disease, and chemotherapy. It also may be idiopathic.5

The eruption of SS manifests as erythematous, indurated, and sharply demarcated plaques or nodules that typically favor the head, neck, and arms, with a particularly strong predilection for the dorsal aspects of the hands.6 Plaques and nodules are histologically characterized by a diffuse dermal neutrophilic infiltrate, papillary dermal edema, neutrophilic spongiosis, subcorneal pustules, and leukocytoclasia. Vasculitic features are not seen.7 The eruption typically resolves spontaneously in 5 to 12 weeks but recurs in approximately 30% of cases.8 Relatively common extracutaneous findings include ocular involvement, arthralgia, myalgia, and arthritis.4,9 Both cutaneous and extracutaneous findings typically are responsive to prednisone at a dosage of 0.5 to 1 mg/kg daily for 4 to 6 weeks. Prolonged low-dose prednisone for 2 to 3 additional months may be necessary to suppress recurrence.8 Potassium iodide at 900 mg daily may be used as an alternative regimen.3,8

Sweet syndrome is divided into 5 subcategories based on the underlying etiology: (1) classic or idiopathic, (2) paraneoplastic, (3) inflammatory and/or autoimmune disease related, (4) pregnancy related, and (5) drug induced.3 Although drug-induced SS comprises the minority of total cases (<5%), its reported incidence has been rising in recent years and has been associated with an escalating number of medications.10 We report a rare case of SS induced by administration of oral acetaminophen-codeine.

Case Report

A 32-year-old man with a history of diabetes mellitus underwent postoperative repair of a facial fracture. The patient was administered an oral acetaminophen-codeine suspension for postoperative pain control. One week later, he developed a painful eruption on the forehead and presented to the emergency department. He was prescribed acetaminophen-codeine 300/30-mg tablets every 6 hours in addition to hydrocortisone cream 1% applied every 6 hours. After this reintroduction of oral acetaminophen-codeine, he experienced intermittent fevers and an exacerbation of the initial cutaneous eruption. The patient presented for a second time 2 days after being seen in the emergency department and a dermatology consultation was obtained.

At the time of consultation, the patient was noted to have injected conjunctiva and erythematous, well-demarcated, and indurated plaques on the forehead with associated pain and burning (Figures 1A and 1B). Additional erythematous annular plaques were found on the palms, arms, and right knee. Laboratory workup revealed only mild anemia on complete blood cell count with a white blood cell count of 10.1×109/L (reference range, 4.511.0×109/L), hemoglobin of 12.9 g/dL (reference range, 14.017.4 g/dL), and hematocrit of 37.3% (reference range, 41%–50%). The platelet count was 284×103/µL (reference range, 150–350×103/µL). Basic metabolic panel was notable for an elevated glucose level of 418 mg/dL (reference range, 70110 mg/dL). The most recent hemoglobin A1C (several months prior) was notable at 14.7% of total hemoglobin (reference range, 4%–7% of total hemoglobin). A 4-mm punch biopsy of the right side of the forehead demonstrated minimal to mild papillary dermal edema and a diffuse dermal neutrophilic infiltrate spanning the upper, middle, and lower dermis with evidence of mild leukocytoclasia and no evidence of leukocytoclastic vasculitis (Figure 2). These histologic features together with the clinical presentation were consistent with a diagnosis of SS.

Figure 1. Sweet syndrome eruption secondary to acetaminophen-codeine. Erythematous, well-demarcated, and indurated annular and homogenous plaques were noted on the forehead on initial presentation (A and B). Faint erythematous patches scattered across the forehead were noted 2 months after completion of the treatment course (C).
Figure 2. Histologic appearance of Sweet syndrome eruption. Diffuse, hypercellular inflammatory infiltrate within the dermis limited to mild papillary edema and no evidence of fibrinoid necrosis or other signs of leukocytoclastic vasculitis (A)(H&E, original magnification ×10). Diffuse neutrophilic infiltrate within the dermis with scattered eosinophils, no leukocytoclastic vasculitis, and absence of fibrinoid necrosis (B)(H&E, original magnification ×20). Dense neutrophilic infiltrate within the dermis with scattered eosinophils (C)(H&E, original magnification ×40).

After an initial dose of intravenous methylprednisolone sodium succinate 125 mg in the emergency department, the patient was admitted for additional intravenous steroid administration in the context of uncontrolled hyperglycemia and history of poor glucose control. Upon admission, acetaminophen-codeine was discontinued and the patient was transitioned to intravenous methylprednisolone sodium succinate 60 mg every 8 hours. The patient also was given intravenous diphenhydramine 25 mg every 6 hours and desonide ointment 0.05% was applied to facial lesions. The inpatient medication regimen resulted in notable improvement of symptoms within 48 hours. Due to rapid improvement with steroids, no special stains for infectious etiologies were performed. The patient was discharged after 3 days in the hospital with triamcinolone ointment 0.1% to be applied to affected areas twice daily. The patient experienced no recurrence 2 months after treatment (Figure 1C).

Recommended for You

Expert Content

Quizzes from MD-IQ

Research Summaries from ClinicalEdge